Wildfire, Carbon
- When
- April 15, 9:00 AM EST to 3:00 PM EST
- Where
- Carbon forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
Brush fires occurred on April 15th in both Carbon and Northampton Counties. In Carbon County, fire companies from three municipalities as well as state Forest Bureau personnel battled a twenty acre brush fire.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Brush fires occurred on April 15th in both Carbon and Northampton Counties. In Carbon County, fire companies from three municipalities as well as state Forest Bureau personnel battled a twenty acre brush fire. It spread along a ridge near Fireline and Dairy Roads behind the Blue Ridge Country Club in Lower Towamensing Township.
In Northampton County, twenty-three separate brush fires occurred along six miles of railroad track from the southern part of Bangor Borough east to just past Sand Pit Road in Upper Mount Bethel Township. There were six fires alone within five hundred yards of each other in Bangor. The fires began during the early afternoon and took until the evening for all of them to be extinguished. Ten fire companies assisted. Other brush fires occurred in Washington Township, Upper Mount Bethel Township, Bangor Borough and East Bangor Borough that day.
April 2008 was a drier than normal month, which led to an above average number of wildfires across Pennsylvania. At the Lehigh Valley International Airport, the April monthly precipitation total was 2.89 inches, 0.60 inches drier than normal. In Mount Pocono (Monroe County), the April monthly precipitation total was 2.65 inches, 1.64 inches drier than normal. Over half of the precipitation for the month fell after April 25th at the Lehigh Valley International Airport. Because of the dry weather, Upper Mount Bethel Township issued an outdoor burning ban.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 15, 3:49 AM EST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 449 AM EDT TUE APR 15 2008 .SYNOPSIS... HIGH PRESSURE WILL MOVE TOWARD THE REGION TODAY AND THEN STALL THROUGH THE WORK WEEK. MEANWHILE, LOW PRESSURE WILL DEVELOP OFF THE CAROLINAS AND MOVE NORTHEAST SLOWLY WHILE REMAINING OFF THE COAST. A COLD FRONT IS EXPECTED TO DROP THROUGH MUCH OF THE MID ATLANTIC REGION OVER THE WEEKEND, AND ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ALONG THAT FRONT AND TOWARD THE EASTERN SEABOARD. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THERE WERE A FEW ALTOCUMULUS CLOUDS LINGERING OVER PORTIONS OF THE SOUTHEASTERN FORECAST AREA AS A SURFACE BOUNDARY MOVED INTO OUR SOUTHERN LOCALES EARLY THIS MORNING. THE GFS SEEMS TO HAVE A HANDLE ON THESE, AND IT TAKES THEM OUT OF THE AREA BY NOON. GENERALLY, SURFACE HIGH PRESSURE THEN BECOMES THE MAIN INFLUENCE AS IT BUILDS TOWARD US. THE DEPARTING MID LEVEL TROF SEEMS TO INDUCE LINGERING WEAKNESS IN THE SURFACE PATTERN, AND THAT WEAKNESS MAY HAVE SOME MODEST FRONTOGENESIS ASSOCIATED WITH IT. HOWEVER, THE AIR IS FORECAST TO BE QUITE DRY, AND THAT LOOKS CORRECT GIVEN THE DROPPING DEW POINTS BEHIND THE EARLY MORNING SURFACE BOUNDARY. THERE ALSO IS A CAP TO THE SOUNDINGS ABOVE H8 TODAY. WE FORECAST LITTLE IN THE WAY OF CLOUDS AFTER THE SOUTHEASTERN MID LEVEL CLOUDS MOVE OUT. REGARDING TEMPS, STAT GUIDANCE LOOKS A BIT MILDER THAN ONE WOULD EXPECT GIVEN THE FORECAST TEMPS AT THE H8 MIXING LEVEL. THE NORTHERLY FLOW MAY INDUCE SOME WEAK COMPRESSIONAL HEATING BEFORE IT WEAKENS THIS AFTERNOON, AND GENERALLY WEVE SPLIT THE DIFFERENCE BETWEEN CONTINUITY AND GUIDANCE. SINCE LOW LEVEL WINDS DO WEAKEN THIS AFTERNOON, WE EXPECT A SEA BREEZE TO MAKE SOME PROGRESS INLAND, AND THAT SHOULD CAUSE A DIFFERENCE IN MAX TEMPS BETWEEN SITES THAT ARE WELL INLAND AND SITES THAT ARE CLOSER TO THE COAST. AS ALLUDED TO ALREADY, DEW POINTS GENERALLY ARE EXPECTED TO BE RATHER LOW TODAY THANKS TO MIXING OF DRY AIR FROM ALOFT. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... SOUNDINGS FOR TONIGHT REMAIN DRY, SO EVEN THOUGH AN UPPER JET IS FORECAST TO MOVE ACROSS US, WERE NOT EXPECTING MUCH IN THE WAY OF CIRRUS. THE CENTRAL PRESSURE ON THE APPROACHING AND ELONGATED HIGH RISES DURING THE OVERNIGHT PERIOD AFTER FALLING TODAY, SO ANY AIR MASS MODIFICATION TODAY SEEMS TO GIVE WAY TO RADIATING AFFECTS TONIGHT. THE NIGHT IS JUST UNDER 11 HOURS LONG THIS TIME OF THE YEAR, AND WITH THE LOW DEW POINTS AND EXPECTED CALM WINDS THAT AMOUNT OF TIME MAY WELL BE LONG ENOUGH FOR US TO SEE FROST AND SOME SUB-FREEZING TEMPERATURES AROUND THE REGION BY DAYBREAK. WE HAVE MAINTAINED THE FORECAST TEMPS, WHICH FAVOR THE COLDER STAT GUIDANCE, AND WE CONTINUE TO CARRY THE MENTION OF AREAS OF FROST IN THE FORECAST. ALSO, WE WILL CONTINUE TO MENTION AREAS OF FROST AND SUB-FREEZING TEMPERATURES AND THE POSSIBILITY THAT ADVISORIES OR WARNINGS MAY BE ISSUED LATER TODAY IN THE HAZARDOUS WEATHER OUTLOOK FOR THOSE AREAS WHERE THE GROWING SEASON HAS BEGUN. WE START TO SEE SOMEWHAT MORE EARNEST AIR MASS MODIFICATION ON WEDNESDAY, AND THAT WAS REFLECTED IN THE FORECAST MAX TEMPS ON WEDNESDAY. THEY AGAIN ARE A BLEND OF CONTINUITY AND STAT GUIDANCE, THE LATTER OF WHICH WAS FAIRLY CONSISTENT BETWEEN THE VARIOUS PACKAGES. LIKE TODAY, THE MILDEST TEMPERATURES MAY OCCUR NORTH AND WEST OF THE INTERSTATE 95 CORRIDOR, AND WE AGAIN EXPECT A SEA BREEZE TO DEVELOP. WE STAY DRY WITH LITTLE IN THE WAY OF CLOUDS. STAT GUIDANCE TEMPS ARE CONSIDERABLY MILDER FOR WEDNESDAY NIGHT THAN THEY ARE FOR TONIGHT. THERE MAY BE A LITTLE BIT OF MIXING, ESPECIALLY NEAR THE SHORE, THANKS TO SURFACE LOW PRESSURE WELL OFF THE MID ATLANTIC COAST. DEW POINTS MAY BE HIGHER AS THE SURFACE HIGH WEAKENS AND THE RIDGE AXIS TRIES TO MOVE TO OUR SOUTHEAST. MODIFICATION ALSO MAY SUPPORT THE STAT GUIDANCE INDICATION. HOWEVER, THE MILDER FORECAST MINS MOVE RATHER CLOSE TO CLIMATOLOGY, AND WEVE DROPPED THE MILDER GUIDANCE AND GONE WITH A COMBINATION OF THE COLDER STAT GUIDANCE AND CONTINUITY FOR WEDNESDAY NIGHT. THURSDAY STILL LOOKS DRY AND MILDER STILL. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... MODELS AGREE ON KEEPING US DRY THROUGH FRIDAY NIGHT, THEN BEGIN TO DIVERGE FOR THE WEEKEND. RIGHT NOW, THE GFS IS THE MOST PESSIMISTIC AND, ALSO, THE OUTLIER. IT BARELY DROPS A COLD FRONT INTO THE NORTHEASTERN U.S. FRIDAY NIGHT, THEN TAKES LOW PRESSURE TO THE EASTERN GREAT LAKES ALONG THE FRONT BY SATURDAY EVENING. IT THEN DEVELOPS A SECONDARY LOW NEAR OUR AREA AND PRACTICALLY STALLS IT OVER US. THE ECMWF, WITH SOME SUPPORT FROM THE UKMET AND GLOBAL GEM, PUSHES THAT FRONT FURTHER SOUTH AND TAKES THE ACTION ALONG SAID FRONT FURTHER SOUTH AS WELL. PREVIOUS FORECAST LEANED TOWARD THE MORE OPTIMISTIC SOLUTION, AND IT HAS BEEN MAINTAINED. && .AVIATION /09Z TUESDAY THROUGH SATURDAY/... HIGH PRESSURE EXTENDING FROM THE GREAT LAKES SOUTH TO THE GULF OF MEXICO WILL MOVE EAST TODAY AND TONIGHT, WITH NORTH WINDS BECOMING NORTHWEST AS THE DAY WEARS ON. AT THE SAME TIME, AS THE AXIS OF AN UPPER LEVEL TROUGH PUSHES OFFSHORE THIS EVENING, THE FEW REMAINING HIGH LEVEL CLOUDS WILL MOVE SOUTH OF THE REGION. WITH WEAK WINDS IN THE LOWER PORTIONS OF THE ATMOSPHERE, THE SEABREEZE BOUNDARY IS EXPECTED TO ONCE AGAIN MOVE INLAND THIS AFTERNOON. THIS WILL PRODUCE AN EASTERLY FLOW AT ACY DURING THE MID AFTERNOON TO EARLY EVENING TIMEFRAME. IN A NUTSHELL: VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT AT ALL TAF SITES. OUTLOOK... HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER OVER THE EASTERN QUARTER OF THE NATION THROUGH FRIDAY. THE ONLY POTENTIAL ISSUE DURING THIS TIME FRAME IS A DEVELOPING LOW PRESSURE SYSTEM OFF THE SOUTHEAST COAST WHICH IS EXPECTED TO MOVE NORTH TO THE OFFSHORE WATERS OF THE MID-ATLANTIC REGION BY LATE WEDNESDAY OR EARLY THURSDAY, THEN LINGERING THROUGH FRIDAY. MODEL GUIDANCE CONTINUES TO SUGGEST THE INFLUENCE OF THIS SYSTEM OVER LAND IN THE MID-ATLANTIC REGION WILL BE MINIMAL, ESPECIALLY WITH THE LATEST GFS RUN PLACING THE LOW EVEN FURTHER EAST THAN PREVIOUSLY INDICATED. WELL BE WATCHING THIS SYSTEM OVER THE NEXT DAY OR SO FOR ANY POSSIBLE EFFECT ON AVIATION WEATHER, BUT RIGHT NOW THE ONLY APPARENT ISSUE MIGHT BE A SLIGHT ONSHORE WIND COMPONENT AT ACY WITH SLIGHTLY INCREASED SPEED. ANOTHER FRONTAL BOUNDARY MAY APPROACH FROM THE WEST LATE SATURDAY, WITH MORE UNSETTLED WEATHER POSSIBLE ON SUNDAY AS THE ASSOCIATED LOW MOVES TOWARD THE COAST. && .MARINE... THE NORTHERLY FLOW OVER THE FORECAST WATERS WILL CONTINUE AND PERHAPS INTENSIFY JUST A BIT THIS MORNING AS HIGH PRESSURE FROM THE MIDWEST MOVES SLOWLY EAST. THE PRESSURE GRADIENT RESPONSIBLE FOR THIS SLIGHT INTENSIFICATION OF THE WINDS ISN/T EXPECTED TO BE STRONG ENOUGH TO PRODUCE GUSTS OVER 25KT, SO NO SCA WAS ISSUED. THIS GRADIENT IS EXPECTED TO RELAX THIS AFTERNOON AS THE HIGH NUDGES FURTHER EAST. AS THIS OCCURS, WINDS WILL BECOME NORTHEAST, THEN EVENTUALLY E, AS THE HIGH BECOMES BETTER ESTABLISHED OVER THE EASTERN SEABOARD LATE TODAY INTO WEDNESDAY. THIS HIGH IS EXPECTED TO DOMINATE THE WEATHER PATTERN OVER THE FORECAST WATERS INTO THE WEEKEND IN TERMS OF CLEAR SKIES AND NO PRECIPITATION. HOWEVER, WINDS AND SEAS MAY BE INFLUENCED MORE BY A LOW PRESSURE SYSTEM PROGGED TO MOVE NORTH WELL OFF THE COAST DURING THE WED-FRI TIME FRAME. THE PRESSURE GRADIENT BETWEEN THE INLAND HIGH AND THE LOW OFF THE COAST IS EXPECTED TO MAINTAIN AN EASTERLY FLOW OVER THE FORECAST WATERS INTO FRIDAY. THEN AS THE LOW MOVES NORTHEAST, THE FLOW WILL BECOME SOUTHWESTERLY AS THE INFLUENCE FROM THE HIGH BECOMES BETTER ESTABLISHED. SEAS COULD INCREASE TO 6 FEET OR SO, ESPECIALLY ON THURSDAY AND FRIDAY. A FRONTAL BOUNDARY IS EXPECTED TO CROSS THE FORECAST WATERS SATURDAY NIGHT, FOLLOWED BY A BROAD AREA OF LOW PRESSURE PRESSURE SUNDAY INTO MONDAY. && .FIRE WEATHER... AS HIGH PRESSURE BUILDS EAST, VERY DRY AIR WILL BECOME WELL ESTABLISHED OVER THE ENTIRE MID-ATLANTIC REGION TODAY THROUGH FRIDAY. WHILE RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 30 PERCENT IN MOST AREAS DURING THE MID-AFTERNOON HOURS OVER THE NEXT SEVERAL DAYS, WIND SPEEDS ARE NOT EXPECTED TO EXCEED 15 MPH. CONSEQUENTLY, NO FIRE WEATHER WATCHES OR RED FLAG WARNINGS WILL BE ISSUED AT THIS TIME. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...DELISI NEAR TERM...DELISI SHORT TERM...DELISI LONG TERM...DELISI AVIATION...MIKETTA MARINE...MIKETTA FIRE WEATHER...MIKETTA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 506 AM EDT TUE APR 15 2008 NJZ001-007-008-PAZ054-055-060>062-161000- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 506 AM EDT TUE APR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 30 PERCENT THIS AFTERNOON, AND THAT MAY CAUSE SOME FIRE WEATHER CONCERNS DESPITE FAIRLY LIGHT WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RELATIVE HUMIDITIES MAY AGAIN DROP BELOW 30 PERCENT WEDNESDAY AFTERNOON AND THURSDAY AFTERNOON, AGAIN CAUSING SOME FIRE WEATHER CONCERNS DESPITE FAIRLY LIGHT WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012-013-015>023-027- PAZ067>071-161000- NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC- CAPE MAY-SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 506 AM EDT TUE APR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT FROST AND SUB-FREEZING TEMPERATURES ARE QUITE POSSIBLE AWAY FROM COASTAL AND URBAN AREAS LATE TONIGHT, AND A FROST ADVISORY OR A FREEZE WARNING ULTIMATELY MAY BE NEEDED. RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 30 PERCENT THIS AFTERNOON, AND THAT MAY CAUSE SOME FIRE WEATHER CONCERNS DESPITE FAIRLY LIGHT WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RELATIVE HUMIDITIES MAY AGAIN DROP BELOW 30 PERCENT WEDNESDAY AFTERNOON AND THURSDAY AFTERNOON, AGAIN CAUSING SOME FIRE WEATHER CONCERNS DESPITE FAIRLY LIGHT WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-161000- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 506 AM EDT TUE APR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-161000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 506 AM EDT TUE APR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MPD
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93784, 93785.